Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 233, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Oct 9, 2004, 4:43 PM CDT for Garza County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2004, 4:43 PM CDT (21:43 UTC)
- Expired
- Oct 9, 2004, 5:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Garza County, TX
The radar
The Lubbock radar (KLBB), 70 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 433 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 092143 SVRLBB TXC169-092245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 441 PM CDT SAT OCT 9 2004 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GARZA COUNTY IN NORTHWEST TEXAS * UNTIL 545 PM CDT * AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY OR LARGER SIZE HAIL. THIS STORM WAS LOCATED OVER SOUTHLAND. THIS STORM WAS MOVING EAST AT 5 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS STORM. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE SOUTHLAND... POST AND GRAHAM. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3313 10106 3338 10108 3338 10155 3310 10155 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:25 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Oct 9, 2:25 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 225 PM CDT SAT OCT 9 2004 .SHORT TERM... UPPER LEVEL LOW OVER NORTHWEST PORTIONS OF THE CWFA/SOUTHWEST PANHANDLE ATTM. THIS HAS TRIGGERED SHOWERS AND THUNDERSTORMS NEAR THE CORE OF THE LOW THIS MORNING...AND EXPECT THE PRECIPITATION TO CONTINUE TO INCREASE IN COVERAGE AND MOVE TO THE SOUTHWEST AND SOUTH THIS AFTERNOON...THEN SHIFT EAST AND SOUTHEAST OVERNIGHT. LATEST WV IMAGERY SHOWS THIS FEATURE WELL AND RADAR CONFIRMS INCREASING AREAL COVERAGE ON PRECIPITATION. AREA TO REMAIN UNDER THE INFLUENCE OF THIS LOW IN THE SHORT TERM. WILL RAMP UP POPS TONIGHT AND CONTINUE SLIGHT CHANCE WEST TO CHANCE EAST THROUGH SUNDAY NIGHT. ATMOSPHERE RELATIVELY UNSTABLE WITH MID LEVEL TEMPERATURES AROUND MINUS 15 DEGREES CELSIUS. MID LEVEL LAPSE RATES AT 7-8 C/KM...AND COMBINED WITH AFTERNOON HEATING COULD RESULT IN A FEW STORMS APPROACHING SEVERE LIMITS. UPPER LOW TO LINGER OVER THE FA INTO MONDAY...THEN SLOWLY TRANSLATE EAST NORTHEASTWARD BY MONDAY MORNING AS WEAK RIDGING BEGINS TO MOVE INTO THE FA. ONE CONCERN IS LOW LEVEL MOISTURE BEING TAPPED FROM THE GULF OF MEXICO AND BEING DRAWN INTO THE CWFA TONIGHT/SUNDAY. MODELS SUGGEST THIS TO OCCUR AND LATEST VISIBLE/IR SATELLITE IMAGERY SHOWING THE LOW CLOUDS OVER CENTRAL TEXAS AND TRANSLATING WEST AT THIS TIME. XI .LONG TERM... MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT WITH THE DEVELOPMENT OF STRONG EAST COAST TROUGH BY THE END OF THE FORECAST PERIOD. MODEL SOLUTIONS ALSO CONTINUE THE TREND OF A SLIGHT RETROGRESSION OF THE WEST COAST UPPER LOW LATE IN THE WEEK. WITH THIS PATTERN... TEMPERATURES WILL STAY BELOW NORMAL...AND POSSIBLY MUCH BELOW NORMAL BY THE END OF THE WEEK. TEMPERATURES WILL NEAR NORMAL FOR THE FIRST PART OF THE WEEK AS SHORT WAVE RIDGING OVERTAKES THE AREA. THE MODELS ARE TRENDING TOWARD A SOLUTION OF STRONGER RIDGING BY MONDAY NIGHT AND TUESDAY...AND HAVE DROPPED THE SLIGHT CHANCE POPS WE HAD GOING FOR TUESDAY THE FIRST IN A SERIES OF COLD FRONTS WILL THEN MOVE THROUGH THE REGION ON WEDNESDAY...DROPPING TEMPERATURES BACK IN TO THE 60S. LOW POPS ON WEDNESDAY ARE MORE THAN REASONABLE WITH THE BOUNDARY IN PLACE AT THE SURFACE...AND THE REGION BEING CAUGHT IN THE LEFT ENTRANCE REGION OF A WEST TO EAST JET STREAK...PLUS...IN THE RIGHT EXIT REGION OF A NORTH TO SOUTH JET STREAK. NOT CONFIDENT WITH THIS PATTERN TO ADD/LOWER POPS DUE TO UNCERTAINTY...AGEOSTROPHIC CIRCULATION WITHIN THE STREAKS IS PROGGED TO BE RELATIVELY STRONG...BUT MOISTURE IS LACKING AND DEEP LAYER LIFT SHOULD BE MAXIMIZED TO THE NORTH. WILL TAKE THE CONSERVATIVE APPROACH FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 46 69 47 67 / 50 10 20 10 TULIA 46 69 50 68 / 50 20 30 10 PLAINVIEW 47 69 52 68 / 50 20 20 10 LEVELLAND 47 69 51 70 / 50 20 20 10 LUBBOCK 49 69 53 70 / 50 20 20 10 BROWNFIELD 50 69 52 71 / 50 20 20 10 CHILDRESS 51 66 55 70 / 50 40 40 10 SPUR 52 68 55 71 / 40 30 30 10 ASPERMONT 54 66 55 73 / 50 30 30 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 11/14
Hazardous weather outlook, Oct 9, 5:17 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 517 AM CDT SAT OCT 9 2004 TXZ021>044-091700- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 517 AM CDT SAT OCT 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. SMALL HAIL AND GUSTY WINDS MAY BE POSSIBLE WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 9, 2:40 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 240 PM CDT SAT OCT 9 2004 TXZ035-092030- LUBBOCK- 240 PM CDT SAT OCT 9 2004 STRONG THUNDERSTORMS WILL AFFECT LUBBOCK COUNTY...AND THE CITY OF LUBBOCK...THROUGH 330 PM. THESE THUNDERSTORMS...LOCATED BETWEEN SHALLOWATER...NEW DEAL...AND ABERNATHY AT 240 PM...AND WILL MOVE SOUTH AND SOUTHWEST AT 10 MPH...AND WILL AFFECT THE NORTH AND NORTHWEST SIDE OF LUBBOCK THROUGH 330. THESE THUNDERSTORMS WILL CONTAIN PEA SIZED HAIL...WIND GUSTS OF UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. PEA SIZED HAIL AND TORRENTIAL RAINFALL WAS REPORTED NORTH OF SHALLOWATER...AT 230 PM. ADDITIONALLY...OUTFLOW WINDS FROM THE THUNDERSTORMS...WILL CAUSE THE WINDS IN LUBBOCK COUNTY TO SHIFT TO THE NORTHWEST...AND INCREASE TO 20 TO 30 MPH... THROUGH 4 PM. FOX
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 5:18 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 57 min |
| Oct 9, 5:48 PM CDT | Flash Flood Warning | LUB | Lamb | 117 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.